Jump to content

opiates?


[jo...]

Recommended Posts

I was wondering if anyone here has taken opiates during their withdrawal and if any bad reactions came out of it and if it is good or bad.Any input would be great thanks
Link to comment
Share on other sites

Other Medication to Treat Withdrawal

According to Dr. Howard Greller, of the New York University School of Medicine, and his colleague Dr. Amit Gupta, writing in the medical UpToDate, a variety of other medications have been studied as possible treatments of benzodiazepine withdrawal. Because benzodiazepines do have the potential for both physical and psychological abuse and dependence, it is reasonable to investigate other methods of treatment of the potentially fatal withdrawal syndrome. The medications that have been studied include beta blockers such as propanolol, antipsychotics, antidepressants and even antiseizure medications such as carbamazepine. However, a large review done in 2006 published in the "Cochrane Database of Systematic Reviews" found that none of these medications were as effective as using benzodiazepines for benzodiazepine withdrawal. As of 2010, UpToDate contributors conclude that medications other than benzodiazepines are not recommended for the safe and effective treatment of withdrawal syndrome due to long-term use of benzodiazepines.

http://www.livestrong.com/article/254168-drugs-to-relieve-benzodiazepine-withdrawals/

 

 

The Drug Paradox

Oddly, it can be easier to withdraw from benzodiazipines by taking a different benzodiazepine. According to the Ashton Manual, if you are taking a benzodiazepine with a short half life, such as alprazolam or lorazepam, it can be easier to withdraw if you switch to one with a long half life, such as diazepam. Since the drug stays in the body longer, there are few interdose withdrawal symptoms, and any reductions in dose are not as big of a shock to the nervous system.

http://www.ehow.com/about_5438367_drugs-relieve-benzodiazepine-withdrawals.html

 

 

Benzodiazepines are common medications that include diazepam, brand name Valium, and lorazepam, or Ativan. They belong to the sedative-hypnotic medication category, and physicians prescribe them for anxiety, restlessness and insomnia, along with other less common conditions. According to the Mayo Clinic, symptoms of benzodiazepine withdrawal can be similar to those of alcohol withdrawal, and include restlessness, anxiety, tremors, delirium, increased blood pressure and seizures. People taking those medications regularly should consult their physician prior to stopping, as the side effects can be quite severe.

 

Benzodiazepine Taper

The most important factor in the safe discontinuation of benzodiazepines is to do it at a slow pace, according to the "Massachusetts General Hospital Handbook of Internal Medicine." Side effects of withdrawal are most common in people who take the medications for a long time and then quit abruptly. Therefore, the most common treatment for benzodiazepine withdrawal is to continue taking the medication but gradually reduce the dose. The duration of the taper depends on how long a person has been taking the medication, with longer tapering periods required for people who have been on the drug for a long time.

 

Long-Acting Benzodiazepines

Long-acting benzodiazepines, such as Valium, can be an effective treatment for benzodiazepine withdrawal. According to the American Academy of Family Practitioners, physicians use long-acting benzodiazepines to treat benzodiazepine withdrawal because they can relieve the symptoms of withdrawal while providing a gradual and smooth transition to benzodiazepine abstinence.

 

Antipsychotic Medications

Antipsychotic medications, such as haloperidol, or Haldol, can effectively relieve some of the psychiatric symptoms of benzodiazepine withdrawal without prolonging the patient's exposure to benzodiazepines. According to the "Massachusetts General Hospital Handbook of Internal Medicine," physicians commonly use those medications to relieve the delirium of benzodiazepine withdrawal patients. Antipsychotic medications have the advantage of not exposing the withdrawal patient to more benzodiazepines. Those medications, however, tend to have more side effects, and are only effective for very specific side effects of benzodiazepine withdrawal

http://www.livestrong.com/article/192820-what-are-the-treatments-for-benzodiazepine-withdrawal/

 

 

Link to comment
Share on other sites

I recently took opiates prescribed to me by my doc for a bad ankle break a little earlier in my taper. DO NOT mix the two, I was waking up in the morning feeling EXTREMELY depressed along with many other odd symptoms... In a nutshell, while withdrawing keep your drug intake as simple as possible. AKA only the Benzo that you are coming off of, and maybe a vitamin, as other chemicals in the brain only hurt the process. If anyone else ahas anything to add please do, but my experience was not a good one.
Link to comment
Share on other sites

It seems like any other medication during withdrawal prolongs it is this true? I'm on trazodone and gabapentin should i stop taking them any advice would be helpful
Link to comment
Share on other sites

I had w/d symptoms when I stopped Neurontin, but they weren't as severe as my opiate or Prozac w/d.  I did a very slow wean because there is risk of seizure if you stop it too abruptly.  I also have a friend who had a seizure from decreasing her dose too rapidly.  I was at a pretty high dose for a lot of years.

 

I don't know how much or how long you have been on it, or how far you are into your benzo recovery.  But these are most certainly all factors to be considered.

 

I read on wikipedia that Neurontin is a GABA Analogue.  If you do a search for Neurontin on wikipedia it has a paragraph on withdrawal from it.  I would also read the Pharmacology paragraph.  The link is:

 

http//en.wikipedia.org/wiki/Neurontin

 

I honestly don't know how it effects benzo recovery.  I wish you the best in your decision.

Link to comment
Share on other sites

I have been taking 1-2 tabs daily of either Vicodin or

Codeine during my taper. I simply had to do something

for the insomnia and muscle aches that were going on.

 

I find that having these meds to take as needed has

helped. Now, that being said, if I had it to do over, I

would NOT have started taking them.

 

Even though I am on a low dose, I will still have to taper

off the opiates once my benzo taper is done. And, I would

really like to know if the taper would have been easier had

I not been taking these meds. The temptation to take too

many of them exists as well.....and the constipation that

results even from small doses of opiates is no joke.

 

Soooo....if you are a disciplined person not given to

addictiveness, go for it. Have some of these meds on

hand for occasional relief as sleep aids or pain aids, but

be careful....they have their downside, that's for sure.

Link to comment
Share on other sites

I have an addictive personality. It started with one 7.5mg vicodin to take off the edge of withdrawal during my first taper. That eventually lead to taking up to 90mg a day, then starting to take percocets at high dosages and eventually I was railing oxymorphone. I had to reinstate from my taper due to post-acute withdrawal symptom from opiates. I'm on my second taper and my head is completely messed up. You'd have to be so careful. They are very addicting. If you are hit with the euphoria, you're going to naturally want more and more. Some people don't get the euphoric side effects and a lot of those people are taking them for actual pain issues. Still, this is not something I would personally recommend. I know it's going to take much longer to heal now.
Link to comment
Share on other sites

[49...]

Matrix gave you some good info.

As for me.. I will stay away from the Opiates. It's just something else to come off of.

Been there and done that once, not again.

 

S#

Link to comment
Share on other sites

When I was in detox and bombarded with physical pain and severe insomnia from benzo w/d a nurse there (who incidentally was a recovered benzo victim) gave me some invaluable advice.  She told me to "just suck it up!"  Sounds cold, but they are really words of wisdom.
Link to comment
Share on other sites

[49...]
She told me to "just suck it up!"  Sounds cold, but they are really words of wisdom.

 

Yeah it sounds a bit cold, but if she has been there and healed.. she probably meant, "accept it and go on, minute by minute."

Who knows, but what else can one do? Y'know.

 

Link to comment
Share on other sites

×
×
  • Create New...